Illinois, 2014

Flash Flooding and Hail in Illinois, May 11, 2014

May 11, 2014 · NWS ILX · 19 events in 6 counties and zones

A warm front lifting northward through central Illinois triggered strong to severe thunderstorms across the area during the late afternoon and evening of May 11th. Many of the storms produced hail greater than quarter-sized, with the largest stones up to the size of baseballs just north of Towanda in McLean County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$313,000
Crop damage
None recorded
Events
19

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILX wrote it up.

A warm front lifting northward through central Illinois triggered strong to severe thunderstorms across the area during the late afternoon and evening of May 11th. Many of the storms produced hail greater than quarter-sized, with the largest stones up to the size of baseballs just north of Towanda in McLean County. In addition, a few of the cells produced high rainfall rates and localized flash-flooding. One storm in particular dropped between 2.50 and 3.50 of rain in a short amount of time, causing water to flow across roads in northwest McLean and southeast Woodford counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before the first event at May 11, 1:48 PM CST, 1 hour 19 minutes earlier.

Area forecast discussion, May 11, 1:48 PM CST, 1 hour 19 minutes before
Area Forecast Discussion
National Weather Service Lincoln IL
248 PM CDT Sun May 11 2014

.DISCUSSION...
ISSUED 248 PM CDT Sun May 11 2014

Air mass destabilizing quickly across central and southeast
Illinois early this afternoon. 18Z upper air sounding from our
office showing CAPE of around 2600 J/kg with no convective
inhibition, although shear values are not especially impressive.
Latest SPC mesoanalysis indicates CAPE's are over 3000 J/kg south
of I-72, as dew points of 70 degrees have made it as far north as
Taylorville. Warm front extends from southern Nebraska along the
Iowa/Missouri border, but becomes more diffuse in northern
Illinois where it is more of a dew point discontinuity.
Thunderstorms have been percolating most of the day across the
Ohio Valley, and a persistent, small MCS is advancing across Iowa.
Some development has recently started as well across northeast
Missouri south of the main MCS. Has been quiet in our area the
last few hours, but latest radar returns are starting to show
thunderstorms developing between Taylorville and St Louis.

The primary forecast concern remains with the severe weather
threat over the next 24 to 36 hours.

SHORT TERM...Tonight through Tuesday:

Latest runs of the HRRR have been persistent with the Iowa storms
affecting more of the northern third of Illinois, with more
scattered strong/severe storms affecting our area through about
7 pm. Shear parameters don't really improve any in our area, so
thinking that hail/wind threat will be the primary concerns here
with the tornado threat closer to the warm front. After sunset,
capping of the atmosphere will begin in the warm sector. Have
maintained some 30-40% PoP's after midnight northwest of the
Illinois River, and slight chances as far east as I-55, with dry
conditions across the southeast half of the forecast area.

Similar convective parameters expected on Monday, with CAPE's
rising to 2500-3000 J/kg, although shear remains on the low side.
Day2 slight risk basically along and northwest of the Illinois
River, where the shear will be a bit higher as it is closer to the
incoming cold front, and severe weather threat will mainly be mid
afternoon to early evening. With the front slowing down a tad,
will keep any PoP's east of I-57 around 20% during the day, while
likely PoP's around 60% found during the afternoon along/west of
the Illinois River. Have maintained the 60-70% PoP's everywhere
during the night as the front slowly moves through, and over the
eastern CWA on Tuesday with some 80% values south of I-70 Tuesday.
Severe weather threat on Tuesday appears minimal, and would be
near the Indiana border if any did occur.

LONG TERM...Wednesday through Sunday:

A broad upper trough will be dominating much of the eastern half
of the nation into the first part of the weekend, with cool
conditions prevailing. The ECMWF has been persistent with a closed
upper low forming by late Thursday over the Great Lakes, then
lifting northward, while the GFS keeps a more progressive trough.
Toward the end of the weekend, the trough will finally start to
break down as an upper low digs southward across the Pacific
Northwest, causing rising heights over the center of the nation.

Most challenging area in this forecast period is with rain on
Wednesday. The tail end of the NAM is trending toward the solution
favored by the ECMWF and GEM for the last few days, with a surface
low riding northeast along the base of the trough, although the
NAM is much further west with it. The GFS has keep its surface
features much weaker and further east. Have kept the likely PoP's
on Wednesday across the southeast third of the area, although the
ECMWF/GEM solutions would likely require this to be expanded
further northwest toward the I-55 corridor. Thursday and Friday,
the rain will be much more scattered in nature, as weak troughs
rotate around through the broad upper trough. Rain chances will
diminish this weekend as the upper flow flattens.

Geelhart

&&

.AVIATION...
ISSUED 1248 PM CDT Sun May 11 2014

Thunderstorms currently over south-central Iowa continue to move
E/NE and will enter northwest Illinois after 20z. Current
trajectory should take most of the storms just north of KPIA, so
will only include VCTS between 22z and 02z. Further southeast,
scattered storms are firing in the warm sector across southern
Illinois. HRRR continues to suggest these cells will spread/develop
northward into east-central Illinois this afternoon. Have
therefore included VCTS at the remaining terminals between 21z and
02z, although KSPI may be missed by convection entirely if trends
hold. Gusty S/SE winds will continue through the afternoon and
will remain in the 10 to 15kt range tonight. Meanwhile, a 45kt
925mb jet will develop across the area overnight, warranting a
low-level wind shear mention at the TAF sites. This momentum will
mix to the surface after sunrise, resulting in gusty S/SW winds
Monday morning.

Barnes

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, May 11, 2:22 PM CST, 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
322 PM CDT SUN MAY 11 2014

ILZ027>031-036-037-040-041-047-121100-
CASS-FULTON-KNOX-MARSHALL-MASON-PEORIA-SCHUYLER-STARK-TAZEWELL-
WOODFORD-
322 PM CDT SUN MAY 11 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS.

.DAY ONE...TONIGHT

THUNDERSTORMS WILL MOVE THROUGH THE ILLINOIS RIVER VALLEY LATE
THIS AFTERNOON INTO THE EARLY EVENING AS A WARM FRONT LIFTS
NORTHWARD THROUGH THE AREA. A FEW OF THE STORMS COULD BECOME
SEVERE...WITH DAMAGING WIND GUSTS AND LARGE HAIL BEING THE PRIMARY
THREATS. ISOLATED TORNADOES WILL BE POSSIBLE NEAR THE WARM FRONT
AS WELL...MAINLY ALONG AND NORTHWEST OF A MACOMB TO PONTIAC LINE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A STRONG COLD FRONT WILL PUSH ACROSS ILLINOIS FROM WEST TO EAST
MONDAY NIGHT...TRIGGERING ANOTHER ROUND OF STRONG TO SEVERE
STORMS. AREAS ALONG AND WEST OF THE ILLINOIS RIVER WILL HAVE THE
GREATEST CHANCE OF SEVERE WIND AND HAIL MONDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING THROUGH 8 PM.

ILZ038-042>046-048>057-061>063-066>068-071>073-121100-
CHAMPAIGN-CHRISTIAN-CLARK-CLAY-COLES-CRAWFORD-CUMBERLAND-DE WITT-
DOUGLAS-EDGAR-EFFINGHAM-JASPER-LAWRENCE-LOGAN-MACON-MCLEAN-MENARD-
MORGAN-MOULTRIE-PIATT-RICHLAND-SANGAMON-SCOTT-SHELBY-VERMILION-
322 PM CDT SUN MAY 11 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS...EAST CENTRAL ILLINOIS AND SOUTHEAST ILLINOIS.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS WILL DEVELOP IN THE INCREASINGLY WARM AND
HUMID AIRMASS ACROSS THE AREA LATE THIS AFTERNOON AND EVENING. A
FEW STRONG STORMS WITH HAIL AND GUSTY WINDS WILL BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A STRONG COLD FRONT WILL PUSH ACROSS ILLINOIS FROM WEST TO EAST
MONDAY NIGHT INTO TUESDAY MORNING...TRIGGERING ANOTHER ROUND OF
STORMS. WIDESPREAD SEVERE WEATHER IS NOT EXPECTED...ALTHOUGH SOME
OF THE STORMS COULD PRODUCE HAIL AND GUSTY WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

BARNES

The radar

The Lincoln radar (KILX), 93 km away, was scanning. The volume nearest the first event began at 21:07 UTC.

Open the radar archive at this moment

Event by event

11 hail, 6 thunderstorm wind, 2 flash flood. Local standard time, as filed.

Hail, Shelby

When
May 11, 3:07 PM CST to 3:08 PM CST
Where
Shelby County, Shelbyville
Measured
1 in hail
Reported by
Public
Coordinates
39.420, -88.800

Thunderstorm Wind, Shelby

When
May 11, 3:07 PM CST to 3:12 PM CST
Where
Shelby County, Middlesworth
Measured
52 kt (60 mph) estimated gust
Property damage
$45,000
Reported by
Mesonet
Coordinates
39.420, -88.720

A large metal building was destroyed and several trees were blown down in Middlesworth. A flag pole was bent at a 90 degree angle.

Hail, Lawrence

When
May 11, 3:28 PM CST to 3:29 PM CST
Where
Lawrence County, Sumner
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
38.720, -87.850

Hail, Shelby

When
May 11, 3:28 PM CST to 3:29 PM CST
Where
Shelby County, Windsor
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
39.430, -88.600

Hail, Coles

When
May 11, 3:53 PM CST to 3:54 PM CST
Where
Coles County, 5.58 mi SW of Cooks Mills
Measured
0.88 in hail
Reported by
Public
Coordinates
39.520, -88.470

Thunderstorm Wind, Woodford

When
May 11, 4:17 PM CST to 4:22 PM CST
Where
Woodford County, 5 mi E of Washburn
Measured
52 kt (60 mph) estimated gust
Property damage
$22,000
Reported by
Emergency Manager
Coordinates
40.920, -89.184

A machine shed was damaged and a power pole was blown over.

Thunderstorm Wind, Woodford

When
May 11, 4:20 PM CST to 4:25 PM CST
Where
Woodford County, 3 mi W of Benson
Measured
52 kt (60 mph) estimated gust
Property damage
$20,000
Reported by
Emergency Manager
Coordinates
40.850, -89.177

A machine shed was damaged.

Thunderstorm Wind, Woodford

When
May 11, 4:20 PM CST to 4:25 PM CST
Where
Woodford County, 6 mi W of Minonk
Measured
52 kt (60 mph) estimated gust
Property damage
$12,000
Reported by
Emergency Manager
Coordinates
40.900, -89.145

A large tree and several power lines were blown down.

Thunderstorm Wind, Woodford

When
May 11, 4:22 PM CST to 4:27 PM CST
Where
Woodford County, 2 mi SW of Benson
Measured
52 kt (60 mph) estimated gust
Property damage
$8,000
Reported by
Emergency Manager
Coordinates
40.830, -89.147

The roof and doors of a machine shed were blown off.

Thunderstorm Wind, Woodford

When
May 11, 4:22 PM CST to 4:27 PM CST
Where
Woodford County, 4.5 mi W of Minonk
Measured
52 kt (60 mph) estimated gust
Property damage
$6,000
Reported by
Emergency Manager
Coordinates
40.900, -89.116

A power pole was snapped.

Hail, Cumberland

When
May 11, 4:36 PM CST to 4:37 PM CST
Where
Cumberland County, 2 mi SE of Greenup
Measured
0.75 in hail
Reported by
Mesonet
Coordinates
39.230, -88.144

Hail, Cumberland

When
May 11, 4:38 PM CST to 4:39 PM CST
Where
Cumberland County, 3 mi NW of Greenup
Measured
2 in hail
Property damage
$200,000
Reported by
Public
Coordinates
39.281, -88.210

The hail caused roof, siding, and vehicle damage.

Hail, Cumberland

When
May 11, 4:40 PM CST to 4:41 PM CST
Where
Cumberland County, Greenup
Measured
1 in hail
Reported by
Public
Coordinates
39.250, -88.170

Hail, Cumberland

When
May 11, 4:40 PM CST to 4:41 PM CST
Where
Cumberland County, Greenup
Measured
2.5 in hail
Reported by
Emergency Manager
Coordinates
39.250, -88.170

Hail, McLean

When
May 11, 6:59 PM CST to 7:00 PM CST
Where
McLean County, 4 mi SW of Clarksville
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
40.609, -88.904

Hail, McLean

When
May 11, 7:00 PM CST to 7:01 PM CST
Where
McLean County, Towanda
Measured
1.75 in hail
Reported by
Public
Coordinates
40.570, -88.900

Flash Flood, Woodford

When
May 11, 7:00 PM CST to 10:00 PM CST
Where
Woodford County, 3.39 mi SE of Secor to 2.22 mi W of Kappa
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
40.694, -89.086

Very heavy rainfall of 2.50 to 3.00 inches between 1800 and 1900 CST resulted in rapid flash flooding in a small part of southeast Woodford County. Illinois Route 251 and County Road 9 west of Kappa were inundated with water 12 to 18 inches deep. Roads were closed for nearly three hours. The water receded quickly and the flooding ended by late evening.

Flash Flood, McLean

When
May 11, 7:00 PM CST to 10:00 PM CST
Where
McLean County, 1.57 mi SSW of Enright to 1.3 mi N of Hudson
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
40.711, -88.986

Very heavy rainfall of 2.50 to 3.00 inches between 1800 and 1900 CST resulted in rapid flash flooding in a small part of northwest McLean County. County Road 8 near the north edge of Lake Bloomington and County Road 29 south of Gridley were inundated with water 12 to 18 inches deep. These roads, as well as several rural roads, were closed for nearly three hours. The water receded quickly and the flooding ended by late evening.

Hail, McLean

When
May 11, 7:04 PM CST to 7:07 PM CST
Where
McLean County, 1 mi N of Towanda
Measured
2.75 in hail
Reported by
Emergency Manager
Coordinates
40.584, -88.900

Hail lasted for 3 minutes.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2014Every state in 2014This day in weather historyWarnings in Illinois, May 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 518834, 518849, 518835, 518836, 518837, 518851, 518852, 518853, 518854, 518855, 518838, 518839, 518840, 518850, 518841, 518842, 523982, 523995, 518844.